Marla Vender, LCSW
Doctor Please, No More of These!
Updated: Feb 8, 2019
In my professional and private life, I know people who take a benzodiazepine every single day. It’s not surprising since, there has been a 67% increase in the number of filled benzodiazepine prescriptions between 1996 and 2013. Benzodiazepines are creating another crisis, like opioids, (with which they are often prescribed), leading to dependence, addiction, abuse, and overdose. The jury really isn’t out on whether or not benzodiazepines, as a class of drugs, have the potential to create serious problems for those who use them. There is solid evidence that they are dangerous. They are typically prescribed without informed consent, in doses that are excessive, by too many doctors who believe they are safe to take for a lifetime. Many doctors are also ignorant about how to safely stop taking them, if that’s what their patients choose to do. Stopping abruptly or too fast can cause severe withdrawal symptoms that include delirium and seizures.
My own observations over the last 21 years or so, convince me that Xanax, Valium, Klonopin, etc… make the conditions they were prescribed to treat, worse. Adolescents who are prescribed them for anxiety and panic, complain of feeling doped up, dizzy, confused, or unable to stay awake. Many of them continue to report severe anxiety despite taking them. The adults who take them as a maintenance medication report ongoing problems with anxiety, panic, and insomnia, and they also report feeling depressed, numb, forgetful or in a fog, and may have difficulty concentrating. I’ve had both adolescents and adults tell me that they don’t feel anything from the medication, or just feel bad from it in general and prefer to not use it. Many haven’t addressed the source of the anxiety, or tried other methods to deal with it.
I think they are safe and effective when used short-term/intermittently for panic, or a specific anxiety like flying. I do not believe they are safe or effective for long-term use for generalized anxiety, frequent panic attacks, or insomnia. I believe they cause new symptoms and problems, and those are then treated with more medications, that also have negative side effect.
I consider myself a "benzo wise" therapist, and will support clients who choose to taper, but I will not push anyone to stop their medication if they do not want to. Anxiety and insomnia can be debilitating, and no one should suffer from them without relief. But easy fixes are not healing. There are therapies, and interventions that work. Therapy takes time and effort, but the end results last a very long time and there are no harmful side effects. If you're considering discontinuing a benzodiazepine, there are safe and relatively comfortable ways to do it. Check out the Ashton Manual, created by Heather Ashton, Emeritus Professor of Clinical Psychopharmacology at the University of Newcastle upon Tyne, England. She ran a clinic for benzodiazepine withdrawal from 1982-1994, and her method is considered the gold standard for safely discontinuing psychiatric medications.